Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 11/min, SpO₂ 96% on room air, blood pressure 78/46 mmHg, pulse 76/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 11SpO₂ 96%airSBP 78HR 76AT 38.4 °C
NEWS2 =
2.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 88% on room air, blood pressure 136/82 mmHg, pulse 58/min, alert, temperature 37.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 88%airSBP 136HR 58AT 37.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
3.Arterial blood gas interpretationMedium

Practice values: Na⁺ 135 mmol/L, glucose 5.8 mmol/L and urea 12.8 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 135 mmol/Lglucose 5.8 mmol/Lurea 12.8 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard
pH7.357.457.26PaCO₂mmHg354523HCO₃⁻mmol/L222610added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.26, PaCO₂ 23 mmHg (3.1 kPa) and HCO₃⁻ 10 mmol/L, with Na⁺ 132 and Cl⁻ 85 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.26PaCO₂ 23 mmHg (3.1 kPa)HCO₃⁻ 10 mmol/LNa⁺ 132 mmol/LCl⁻ 85 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
5.Nursing fundamentalsMedium

A patient is found on the floor beside the bed. What should the nurse do first?

  1. AAsk the patient to stand up on their own
  2. BLift the patient straight back into bed
  3. CCheck responsiveness and look for injuries before moving them
  4. DComplete the incident report first, then go back to assess the patient fully
6.Nursing fundamentalsHard

An 86-year-old has new confusion and a temperature of 37.1 °C. Why should infection still be considered?

  1. AOlder adults normally have a higher body temperature
  2. BA temperature of 37.1 °C is a fever in older adults
  3. COlder adults often have a weaker fever response to infection
  4. DConfusion is always caused by infection in older adults
7.Nursing math & unit conversionsMedium
1234567891011123:45 PM?14:4515:4503:4516:45

Practice exercise (made-up values, not clinical guidance). A dose is charted at 3:45 PM. Which entry is the same time on the 24-hour clock? Click it.

3:45 PM
  1. 114:45
  2. 215:45
  3. 303:45
  4. 416:45
8.Nursing math & unit conversionsHard
406 µmol/L? mg/dL1 mg/dL = 88.4 µmol/L

Practice exercise (made-up values, not clinical guidance). A serum creatinine result is 406 µmol/L. Using 1 mg/dL = 88.4 µmol/L for creatinine, find c in mg/dL. Round to two decimal places.

406 µmol/L1 mg/dL = 88.4 µmol/L
c = mg/dL

3Solutions

1.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 11/min → 1
SpO₂ 96% → 0
on air → 0
SBP 78 mmHg → 3
HR 76/min → 0
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 1 + 0 + 0 + 3 + 0 + 0 + 1 = 5

Answer

NEWS2 = 5
2.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 88% → 3
on air → 0
SBP 136 mmHg → 0
HR 58/min → 0
alert (A) → 0
T 37.0 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

3.Arterial blood gas interpretation

Answer: Osm = 289 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·135 + 5.8 + 12.8 = 288.6 ≈ 289 mOsm/kg

Answer

Osm = 289 mOsm/kg
4.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 132 − (85 + 10) = 37

Delta ratio

(37 − 12)/(24 − 10) = 1.786
pure high-gap acidosis

Answer

pure high-gap acidosis
5.Nursing fundamentals

Answer: C · Check responsiveness and look for injuries before moving them

Why this is the answer

The nurse first calls for help and assesses the patient, including for head and hip injury. The patient is moved only when safe, using proper equipment, and the doctor is informed.

Answer

C · Check responsiveness and look for injuries before moving them
6.Nursing fundamentals

Answer: C · Older adults often have a weaker fever response to infection

Why this is the answer

Older adults may not mount a fever, and infection can show up as confusion, falls or reduced eating instead. A normal temperature does not rule out infection in this group.

Answer

C · Older adults often have a weaker fever response to infection
7.Nursing math & unit conversions

Answer: 15:45

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

3 PM → 3 + 12 = 15

Answer

15:45

Answer

15:45
8.Nursing math & unit conversions

Answer: c = 4.59 mg/dL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Convert

c = 406/88.4 = 4.593 ≈ 4.59 mg/dL

Answer

c = 4.59 mg/dL

ExamProblems · examproblems.com/courses/health-assessment